Kentucky, 2004

Hail in Kentucky, May 16, 2004

May 16, 2004 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 16, 4:20 PM EST, 3 hours 55 minutes earlier.

Area forecast discussion, May 16, 4:20 PM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
520 PM EDT SUN MAY 16 2004

.DISCUSSION...

SHOWER AND THUNDERSTORM ACTIVITY APPEARS TO BE FINALLY MOVING OUT
OF THE CWA. FORECAST OFFICIALLY GOES INTO EFFECT AT 6 PM. ANY
ACTIVITY SHOULD BE OUT OF THE AREA BY THEN. WILL TAKE CARE OF ANY
RENEGADE ACTIVITY WITH SHORT TERM FCSTS UNTIL THEN. SHOWERS AND
THUNDERSTORMS HAD REDEVELOPED DURING THE EARLY MORNING HOURS ALONG
THE 850 MB FRONT...WITH A LITTLE HELP FROM A RRF OF JET MAX THAT
MOVED ACROSS THE OHIO VALLEY REGION EARLY THIS MORNING. THIS LED TO
SOME LOCALLY HEAVY RAINS WITH A FEW ISOLATED CELLS WERE STRONG AT
TIMES...FROM ALL APPEARANCES JUST BELOW SEVERE LIMITS. THIS HAS BEEN
VERY TYPICAL OF THE LAST SEVERAL DAYS.

SATELLITE SHOWS SOME CLEARING OVER OUR AREA AS WELL. WITH ALL THE
RAIN WE HAVE HAD...AND THE FACT THAT MOST OF THE CWA IS NOW WELL
BEHIND THE FRONT WITH SOME DRYER AIR MOVING IN...EXPECT FOG TO
DEVELOP AND POSSIBLY BECOME MORE WIDE SPREAD. IF ENOUGH CLEARING
TAKES PLACE...DENSE FOG MAY BECOME A PROBLEM. SOMETHING FOR THE
EVENING SHIFT TO WATCH FOR. WITH SLIGHTLY BELOW GUIDANCE FOR MORNING
LOW TEMPS WITH EXPECTED CLEARING TAKING PLACE.

FRONTAL BOUNDARY TO SOUTH BASICALLY WASHES OUT TOMORROW.
HOWEVER...SHORTWAVE MOVES INTO REGION TOMORROW AFTERNOON...AND
SHOWER ACTIVITY COULD BE ENHANCED IF THERE IS ANYTHING LEFT OF THE
FRONTAL BOUNDARY. WENT JUST BELOW...BUT CLOSE TO GUIDANCE FOR
POPS...40 PERCENT.

THEREAFTER...STILL SOME QUESTION AS TO HOW FAR SOUTH FRONTAL
BOUNDARY DROPS TUESDAY NIGHT. RIGHT NOW IT STILL APPEARS TO BE
AROUND THE OHIO RIVER. OTHERWISE...MODELS STRONGLY SUGGEST A DIURNAL
TREND TO POPS AS WELL. SO TRIED TO HIT 40 POPS IN THE
AFTERNOON...AND MAINLY SLIGHT TO LOW CHANCE POPS DURING THE
OVERNIGHT AND MORNING TIME FRAME.

FOR THE EXTENDED...OMEGA BLOCK STILL ADVERTISED TO SET UP OVER THE
PACIFIC REGION...WITH TROUGH/LOW PRESSURE OVER THE SOUTHWESTERN
UNITED STATES. OUR CWA STILL APPEARS JUST SOUTH OF THE MAIN STORM
TRACK...OR WESTERLIES. MODELS CONTINUE TO HAVE A HARD TIME WITH THE
FRONTAL BOUNDARY (ZONE) THAT DEVELOPS...AND THAT OSCILLATES NORTH
AND SOUTH IN TUNE WITH SHORT WAVES MOVING THROUGH THE GREAT LAKES
REGION. GFS/UKMET MOVES THIS BOUNDARY INTO OUR AREA BY FRIDAY. BUT
ECMWF AND ENSEMBLES TELL A VERY DIFFERENT STORY...KEEPING BOUNDARY
FURTHER NORTH. FOR NOW LEFT POPS IN A DIURNAL...CHANCE CATEGORY
UNTIL MODELS CONVERGE ON A BETTER SOLUTION. ONE THING TO BE FAIRLY
CONFIDENT IN IS THAT THE SUMMER TYPE PATTERN WILL CONTINUE...WITH
MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS. TEMPS GRADUALLY
WARM THROUGH THE PERIOD AS WELL. MODELS HINT AT THE PACIFIC OMEGA
BLOCK SHIFTING WESTWARD DAY 6 OR 7. THIS MAY ALLOW UPPER PATTERN TO
CHANGE ENOUGH TO ALLOW FOR A MORE FAVORABLE STORM FLOW OVER THE
EASTERN UNITED STATES BY MID WEEK NEXT. STAY TUNED.

&&

.PREV DISCUSSIONS...

1151 AM EDT SUN MAY 16 2004

HAVE UPDATED TO ACCOUNT FOR THE SHRA/TSRA THAT ARE TRAINING ACROSS
THE HILLS OF ERN KY. THE ENTIRE AREA IS SLOWLY DRIFTING TO THE SE
AND EXPECT THIS TEND TO CONTINUE. 85H CHART AT 12Z INDICATES GOOD
JET SETTING UP TO OUR WEST WHICH WILL RAPIDLY BRING THE BOUNDARY
BACK NORTH AS A WARM FNT. IN FACT IT ALREADY LOOKS TO HAVE PUSHED TO
NEAR ORD AT THIS LEVEL. THE WARM AIR AT THE 85H LVL WILL TEND TO CAP
US AND AM EXPECTING THE PCPN TO SHUT OFF TONIGHT. MAIN CONCERN THIS
AFTERNOON WILL BE BREAKS IN THE CLOUDS TO DESTABILIZE THE SFC BEFORE
THE MID LVL CAN CAP. IF THIS HAPPENS WE COULD SEE RANDOM TSRA. MUCH
OF ERN KY IS ALREADY SATURATED AND A SIG TSRA COULD SEND STREAMS
OVER THEIR BANKS. FOG TONIGHT IS ALMOST A CERTANITY...ESP IF WE GET
ANY CLEARING.

&&

821 AM EDT SUN MAY 16 2004

MY LAST DISCUSSION WAS TOO PROPHETIC. COULD NOT EXCAPE BEFORE HAVING
TO UPDATE. SHOWERS AND THUNDERSTORMS HOLDING IN PLACE IN CENTER OF
FA. REMOVED MENTION OF FOG FROM FORECAST AND INCREASED POPS ALL
ZONES. GRADUALLY PUSHED SHOWERS AND POPS TO THE EAST BY MID
DAY...FOLLOWIN META. HOPEFULLY IT HAS A REASONABLE HANDLE.

&&

634 AM EDT SUN MAY 16 2004

RADAR CURRENTLY SHOWS LINE OF SHOWERS AND THUNDERSTORMS DRAPED
SOUTHWEST TO NORTHEAST ACROSS THE EASTERN THIRD OF OUR FA. LIGHTNING
DATA SHOWS ONLY ACTIVITY IN EASTERN HALF OF US TO BE OVER SOUTHEAST
KENTUCKY. STORMS BEGAN DEVELOPING EARLY AM AND HAVE BEEN INCREASING
IN COVERAGE AND INTENSITY OVER THE LAST FEW HOURS. META SHOWS AREA
OF ENHANCED UVV...AS DEPICTED BY OMEGA...COINCIDENT WITH THE LINE OF
STORMS. STORMS ATM ARE REMAINING FAIRLY STATIONARY...AND LIKELY ARE
PRODUCING LOCALLY HEAVY PRECIPITATION IN SOME LOCATIONS.

FORECAST CHALLENGE IS THUS IN NEAR TERM. OMEGA AXIS IS PROGGED BY
META TO DROP JUST SOUTH OF THE APPALACHIANS EARLY THIS MORNING. THIS
WILL PROBABLY MEAN A CONTINUATION OF SHOWER AND THUNDERSTORM
ACTIVITY IN PORTIONS OF OUR CWA AT LEAST FOR THE NEXT FEW HOURS.

FORECAST PACKAGE...ALREADY SENT OUT...MAY HAVE POPS UNDERDONE...WITH
30 CHANCE FOR TODAY. HAVE ELECTED FOR NOW TO COVER PROGRESSION OF
LINE WITH SHORT TERM PRODUCTS...BUT THIS MAY REQUIRE ANY EARLY
UPDATE LATER THIS MORNING IF COVERAGE INCREASES ANY MORE.

PATTERN FOR REST OF WEEK HAS CHANGED LITTLE...WITH GFS CONTINUING TO
KEEP A WARM UNSTABLE AIRMASS IN PLACE. GFS BUFR SOUNDINGS INDICATE
SUFFICIENT INSTABILITY IN PLACE...WITH CAPES NEAR 2000 J/KG AND LIS
0F M5. BEST INSTABILITY...AS EXPECTED...IS DURING AFTERNOON AT
MAXIMUM HEATING. THIS WILL MEAN SHOWERS AND THUNDERSTORMS IN THE
FORECAST FOR THE ENTIRE SEVEN DAY PERIOD. THIS IS IN LINE WITH
EARLIER PACKAGES. ONLY MINOR TWEAKING OF WX AND POPS REQUIRED.

COMPROMISED ON TEMPS BETWEEN A SOMEWHAT WARMER FWC AND COOLER MAV.

&&

1045 PM EDT SAT MAY 15 2004

SFC FRONTAL BOUNDARY LOCATED JUST TO THE SOUTH OF THE CWA CURRENTLY
AND HAS WAVERED OVER THE PAST SEVERAL HOURS. 850MB FRONT STILL
REMAINS NORTH OF THE MAJORITY OF THE CWA...WITH CONFIRMING DEWPOINTS
STILL IN THE LOWER 60S MOST PLACES. PRECIPITATION HAS DIMINISHED
SIGNIFICANTLY DURING THE EVENING AS VORT STREAM PUSHED EAST ACROSS
THE AREA. MOSAIC SHOWING VERY LITTLE ACTIVITY UPSTREAM. A WEAK S/W
IS STILL ANALYZED UPSTREAM ON THE 5H CHARTS...HOWEVER ATMOSPHERE IS
PRETTY WORKED OVER AND WOULD IMAGINE THIS WAVE WOULD BE INITIATING
PRECIP OUT AHEAD OF IT ALREADY. SINCE THIS ISNT CONFIRMED...HAVE
LOWERED POPS TO LESS THAN SLIGHT CHANCE IN THE NORTH...TO SMALL
CHANCE IN THE SOUTHEAST...CLOSEST TO FRONTAL BOUNDARY. HAVE MADE
SOME ADJUSTMENTS INTO TOMORROW AS WELL BASED ON CURRENT TRENDS.
LAPSE RATES LOOK STEEP...HOWEVER MAIN FORCING WILL HAVE LEFT THE
CWA...AND WELL BE RELYING ON WASHED OUT FRONTAL BOUNDARY IN THE
VICINITY AND INSTABILITY. FOG STILL LOOKS LIKE SOMEWHAT OF A CONCERN
TONIGHT...HOWEVER STEADY SOUTHWESTERLY FLOW WILL KEEP SOME MID LEVEL
CLOUDINESS AROUND...KEEPING LOCATIONS FROM GETTING TOO LOW IN
VISIBILITY. WILL MAKE SOME MINOR ADJUSTMENTS TO TEMPERATURES AS WELL
BASED ON CURRENT TRENDS. UPDATE OUT SHORTLY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

RAY
Hazardous weather outlook, May 16, 4:31 AM EST, 15 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
531 AM EDT SUN MAY 16 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
531 AM EDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME STORMS
TODAY MAY PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS...SMALL HAIL...AND
DANGEROUS LIGHTNING.

AREAS OF DENSE FOG ARE ALSO POSSIBLE IN THE EARLY MORNING BOTH TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE ENTIRE PERIOD...WITH
ACTIVITY PEAKING IN THE AFTERNOON AND EVENING...NEAR AND SHORTLY
AFTER MAXIMUM DIURNAL HEATING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN RAINFALL REPORTS.

MCLANE

The radar

The Knoxville radar (KMRX), 80 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Harlan

When
May 16, 8:15 PM EST
Where
Harlan County, Evarts
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -83.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403671.